New York, 2012

High Wind in New York, February 24 to 25, 2012

February 24 to 25, 2012 · NWS BGM · 2 events in 2 counties and zones

Strengthening low pressure center tracked just north of Lake Ontario, which whipped a gusty cold front through the region on the evening of February 24. The high winds resulted in numerous downed trees.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BGM wrote it up.

Strengthening low pressure center tracked just north of Lake Ontario, which whipped a gusty cold front through the region on the evening of February 24. The high winds resulted in numerous downed trees.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before the first event at Feb 24, 4:30 PM EST, 2 hours 30 minutes earlier.

Area forecast discussion, Feb 24, 4:30 PM EST, 2 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
430 PM EST FRI FEB 24 2012

.SYNOPSIS...
A STRONG COLD FRONT WILL QUICKLY MOVE THROUGH WITH SHOWERS THIS
EVENING...ACCOMPANIED BY GUSTY WINDS THAT WILL LAST THROUGH
TONIGHT...AND INTO SATURDAY. LAKE EFFECT SNOW WILL ORGANIZE
TONIGHT NORTH OF THE NEW YORK STATE THRUWAY...AND SHIFT SOUTH TO
INCLUDE MORE OF CENTRAL NEW YORK ON SATURDAY...WITH SCATTERED SNOW
SHOWERS ELSEWHERE. HIGH PRESSURE AND QUIET WEATHER WILL OCCUR
SUNDAY...FOLLOWED BY ABOVE NORMAL TEMPERATURES MONDAY.

&&

.NEAR TERM /THROUGH SATURDAY NIGHT/...
430 PM UPDATE...DEEPENING SURFACE LOW IS CURRENTLY OVER THE ONTARIO
PENINSULA...EAST-NORTHEAST BOUND. INTERESTING WEATHER IS OCCURRING
AHEAD OF THE FRONT...WHICH HAS INCLUDED SHOWERS WITH SOME
LIGHTNING STRIKES...AND EVEN SMALL HAIL REPORTED JUST TO OUR EAST.

MODEL GUIDANCE AND CONDITIONS UPSTREAM...HAVE US CONVINCED THAT
OUR NORTHERN COUNTIES /PARTICULARLY THE LAKE PLAIN INTO THE MOHAWK
VALLEY/ WILL ECLIPSE HIGH WIND WARNING THRESHOLD. THOUGH MODELS
DIFFER IN EXACT DETAILS...THEY AGREE IN THE TREND FOR THE SURFACE
LOW TO CONTINUE DEEPENING WHILE THE TRACK CURVES A BIT NORTHWARD
/WITH STRONGER PRESSURE RISES IN ITS WAKE/...NORTH OF LAKE
ONTARIO...RATHER THAN HAVING A FLATTER TRACK WHILE GRADUALLY
FILLING IN ALONG LAKE ONTARIO. THIS ALSO ALLOWS FOR NEGATIVE
TILTING TO FRONT...WHICH HAS BETTER POTENTIAL FOR MIXING DOWN
STRONGER WINDS. WE THUS UPGRADED THE MOST VULNERABLE COUNTIES
/MAINLY LAKE PLAIN TO MOHAWK VALLEY/ TO A HIGH WIND WARNING...WITH
GUSTS OF 50 TO 60 MPH EXPECTED THERE OVERNIGHT. AT 4 PM...ALSO
ADDED SOME OF THE CATSKILLS...OTSEGO AND DELAWARE
COUNTIES...BECAUSE VERY STRONG 850MB WINDS WILL DEVELOP EARLY
SATURDAY AS SURFACE LOW JOINS UP WITH COASTAL LOW AND FURTHER
DEEPENS WITH TIGHTER GRADIENT. DURING THE DAY...850MB WINDS ONLY
VERY GRADUALLY DECREASE...YET ALSO THERE WILL BE BETTER MIXING.

COLD AIR ADVECTION YIELDS 850MB TEMPERATURES INTO THE LOWER MINUS-
TEENS BY SATURDAY...PRETTY MARGINAL FOR LAKE EFFECT SNOW.
HOWEVER...WE ARE NOT SOLELY DEPENDENT ON THE LAKES FOR SNOW
SHOWERS THIS TIME. SYNOPTICALLY SPEAKING...PLENTY OF MOISTURE
MOVES BACK IN WITH THE COMMA HEAD ON THE BACK SIDE OF THE UPPER
LOW AND WELL BEHIND THE DEEPENING SURFACE LOW...WHICH ITSELF REACHES
THE EXTREME NORTHEAST/NEW BRUNSWICK 12Z SATURDAY. SATURATION
OCCURS THROUGH THE DENDRITIC GROWTH LAYER AND BEYOND.
ACCUMULATIONS WILL BE LIMITED BY SURFACE TEMPERATURES NEAR OR JUST
SLIGHTLY BELOW FREEZING...AND AMOUNT OF SPEED SHEAR IN REGARDS TO
LAKE EFFECT. HOWEVER...SOME LAKE-TO-LAKE CONNECTION TO HURON WILL
ALSO BE PRESENT FOR A TIME. IN THE END...EXPECTING ADVISORY
CRITERIA SNOW OF 4 TO 7 INCHES...ORGANIZING FIRST NORTH OF THRUWAY
OVERNIGHT /ONEIDA COUNTY/ AND SHIFTING SOUTH TO INCLUDE MORE OF
ONONDAGA/MADISON COUNTIES ON SATURDAY. THERE WILL ALSO BE
CONSIDERABLE BLOWING AND DRIFTING...SO WINTER WEATHER ADVISORY HAS
BEEN ISSUED FOR ONONDAGA-MADISON-ONEIDA. ELSEWHERE...AT LEAST
SCATTERED SNOW SHOWERS AREA EXPECTED...AND WE WILL HAVE TO MONITOR
FOR ERIE-ENHANCED BANDS POTENTIALLY CARRYING OVER THE SOUTHERN TIER OF
NY.

&&

.SHORT TERM /SUNDAY THROUGH MONDAY/...
WEATHER WILL BE FAIRLY QUIET SUNDAY WITH RIDGING SFC AND ALOFT...BUT
CNTRL NY WILL SEE SOME MID AND HIGH CLDS DUE TO WAA ASSCD WITH
APRCNG S/WV. EVEN SO...DRY WEATHER XPCTD SUNDAY AND MONDAY WITH PSBL
XCPTN OF -SHSN OR FLURRIES ACRS FAR NRN ZONES (MAINLY NRN ONEIDA)
DUE TO PSSG OF THESE WEAK WAVES...ALONG WITH POTNL LAKE ENHANCEMENT
LATE MONDAY AFTN. TEMPS WILL BE ON THE REBOUND...WITH MAXES WARMING
INTO THE U40S/L50S BY MONDAY ACRS S CNTRL NY AND NE PA.

&&

.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
4 PM UPDATE...A QUIET START TO THE EXTENDED PERIOD WITH HIGH
PRESSURE IN CONTROL THROUGH TUESDAY AND MODERATING TEMPS. A LARGE
STORM SYSTEM TRACKING THROUGH THE UPPER MIDWEST WILL SPREAD
PRECIPITATION OUR WAY AS EARLY AS TUESDAY NIGHT INTO WEDNESDAY.
SOME TIMING DIFFERENCES WITH THE CANADIAN AND EURO BEING SLOWER AND
COLDER...AND THE GFS BEING MUCH WARMER AND FASTER. PER OUR RECENT
PATTERN IN TERMS OF WARM AIR BEING MORE DOMINANT WILL LEAN TOWARD
RAIN ARRIVING LATE TUESDAY NIGHT BUT I DID ADD A MENTION OF SNOW
OVER THE FAR EAST THROUGH EARLY WEDNESDAY MORNING.

BEHIND A COLD FRONT WE TURN DRIER AND COLDER WITH SCT. SNOW
SHOWERS POSSIBLE WEDNESDAY NIGHT BEFORE WE DRY OUT AGAIN.

&&

.AVIATION /21Z FRIDAY THROUGH WEDNESDAY/...
IFR/MVFR WILL PREVAIL INTO SAT...WITH STRONG GUSTY WRLY WINDS
DVLPNG THIS EVNG AND PERSISTING INTO SAT AFTN. INTENSIFYING SFC
LOW PRES TRACKING NEWD INTO ONTARIO WITH CDFNT PASSING THIS EVNG.
GOOD SETUP FOR STRONG WINDS WITH AND FOLLOWING FROPA. 10-20 KT
SELY FLOW AHEAD OF THE FNT WILL BCM SWLY EARLY THIS EVNG
15-25...WITH FLOW SHIFTING TO WRLY TNGT AFTER FROPA IN THE 02Z-
05Z TIME RNG. STRONGEST WINDS XPCTD AT SYR/RME WHERE SUSTAINED
25-35/G50 LIKELY...WITH WINDS IN THE ADVISORY RNG XPCTD ELSEWHERE
(ALTHO A FEW SITES COULD FLIRT WITH LOW END WARNING CRITERIA
ALSO). LATE TNGT INTO SAT...LES ENHANCED BY DEEP SYNOPTIC MSTR
SHUD RESULT IN WDSRPD SHSN AT SYR/RME...WITH A CHC FOR SCT -SHSN
ELSEWHERE ACRS UPSTATE...SO IFR/MVFR XPCTD TO PREVAIL ACRS CNTRL
NY ON SAT...WITH BKN VFR CIGS AT AVP.

.OUTLOOK...

SUN/MON/TUE...MAINLY VFR.

WED...IFR/MVFR IN RAIN.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...WIND ADVISORY UNTIL 7 PM EST SATURDAY FOR PAZ038>040-043-044-
     047-048-072.
NY...WIND ADVISORY UNTIL 7 PM EST SATURDAY FOR NYZ024-025-044-045-
     055-056.
     WIND ADVISORY FROM MIDNIGHT TONIGHT TO 7 PM EST SATURDAY FOR
     NYZ062.
     HIGH WIND WARNING FROM MIDNIGHT TONIGHT TO 7 PM EST SATURDAY
     FOR NYZ046-057.
     HIGH WIND WARNING UNTIL 7 PM EST SATURDAY FOR NYZ009-015>018-
     022-023-036-037.
     LAKE EFFECT SNOW ADVISORY FROM MIDNIGHT TONIGHT TO 5 PM EST
     SATURDAY FOR NYZ009-018-036-037.

&&

SYNOPSIS...MDP
NEAR TERM...MDP
SHORT TERM...
LONG TERM...HEDEN
AVIATION...
Hazardous weather outlook, Feb 24, 3:55 PM EST, 3 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
355 PM EST FRI FEB 24 2012

NYZ024-025-044-045-055-056-PAZ038>040-043-044-047-048-072-252100-
CHEMUNG-TOMPKINS-CORTLAND-CHENANGO-TIOGA-BROOME-BRADFORD-SUSQUEHANNA-
NORTHERN WAYNE-WYOMING-LACKAWANNA-LUZERNE-PIKE-SOUTHERN WAYNE-
355 PM EST FRI FEB 24 2012

...WIND ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 7 PM EST
SATURDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND
NORTHEAST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO SEND IN WIND REPORTS OR REPORTS OF WIND
DAMAGE TO THE NATIONAL WEATHER SERVICE.

HEDEN

NYZ062-252100-
SULLIVAN-
355 PM EST FRI FEB 24 2012

...WIND ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 7 PM EST
SATURDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN NEW YORK.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO SEND IN WIND REPORTS OR REPORTS OF WIND
DAMAGE TO THE NATIONAL WEATHER SERVICE.

HEDEN

NYZ023-252100-
SCHUYLER-
355 PM EST FRI FEB 24 2012

...HIGH WIND WARNING IN EFFECT FROM 7 PM THIS EVENING TO 7 PM EST
SATURDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HIGH WIND WARNING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HIGH WIND WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO SEND IN WIND REPORTS OR REPORTS OF WIND
DAMAGE TO THE NATIONAL WEATHER SERVICE.

HEDEN

NYZ009-018-036-037-252100-
NORTHERN ONEIDA-ONONDAGA-MADISON-SOUTHERN ONEIDA-
355 PM EST FRI FEB 24 2012

...HIGH WIND WARNING IN EFFECT FROM 7 PM THIS EVENING TO 7 PM EST
SATURDAY...
...LAKE EFFECT SNOW ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 5 PM
EST SATURDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HIGH WIND WARNING.
   LAKE EFFECT SNOW ADVISORY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HIGH WIND WARNING.
   LAKE EFFECT SNOW ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO SEND IN WIND REPORTS OR REPORTS OF WIND
DAMAGE ALONG WITH SNOWFALL REPORTS TO THE NATIONAL WEATHER SERVICE.

HEDEN

NYZ015>017-022-252100-
YATES-SENECA-SOUTHERN CAYUGA-STEUBEN-
355 PM EST FRI FEB 24 2012

...HIGH WIND WARNING IN EFFECT FROM 7 PM THIS EVENING TO 7 PM EST
SATURDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HIGH WIND WARNING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HIGH WIND WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO SEND IN WIND REPORTS OR REPORTS OF WIND
DAMAGE TO THE NATIONAL WEATHER SERVICE.

HEDEN

NYZ046-057-252100-
OTSEGO-DELAWARE-
355 PM EST FRI FEB 24 2012

...HIGH WIND WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 7 PM EST
SATURDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HIGH WIND WARNING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HIGH WIND WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO SEND IN WIND REPORTS OR REPORTS OF WIND
DAMAGE TO THE NATIONAL WEATHER SERVICE.

HEDEN

In the hours before

Special weather statement, Feb 24, 5:21 PM EST, 1 hour 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
521 PM EST FRI FEB 24 2012

NYZ009-036-037-045-046-057-062-PAZ048-242345-
CHENANGO NY-DELAWARE NY-MADISON NY-ONEIDA NY-OTSEGO NY-PIKE
PA-SULLIVAN NY-
521 PM EST FRI FEB 24 2012

...POCKETS OF FREEZING RAIN POSSIBLE OVER NEXT 90 MINUTES...

* AT 514 PM EST... DELAWARE...EAST CENTRAL PIKE...EXTREME
  NORTHEASTERN CHENANGO...ONEIDA...OTSEGO...SOUTHEASTERN MADISON AND
  SULLIVAN COUNTIES.

* LOCATIONS THAT WILL BE AFFECTED BINCLUDE BOONVILLE...CHERRY
VALLEY...COOPERSTOWN...DELHI...HARTWICK...HINCKLEY...
LIBERTY...LIVINGSTON MANOR...LOCH SHELDRAKE...MARGARETVILLE...
MARYLAND...MEREDITH...MONTICELLO...NEW
BERLIN...ONEONTA...ROME...ROSCOE...STAMFORD...UTICA...WALTON AND
WURTSBORO.

* A FEW AREAS HAVE TEMPERATURES HOVERING NEAR 32 DEGREES. WITH RAIN
STILL PROGRESSING THROUGH THESE AREAS, POCKETS OF FREEZING RAIN WILL
BE POSSIBLE.

LAT...LON 4159 7436 4149 7475 4139 7471 4135 7480
      4346 7570 4343 7552 4361 7513 4361 7511
      4326 7515 4322 7506 4305 7521 4286 7520
      4284 7465 4252 7470 4234 7443 4221 7453
      4216 7445 4201 7477 4187 7445 4175 7456

/DJP

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 high wind. Local standard time, as filed.

High Wind, Yates

When
February 24, 7:00 PM EST to February 25, 12:00 AM EST
Where
Yates forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
Law Enforcement
Coordinates
42.633, -77.105 (the zone’s center; the record gives no point)

High winds, in addition to causing a measured 55 mph gust in Penn Yan, resulted in trees down in the area. One tree fell down on a house.

High Wind, Steuben

When
February 24, 7:00 PM EST to February 25, 12:00 AM EST
Where
Steuben forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
42.268, -77.384 (the zone’s center; the record gives no point)

High winds resulted in trees down for several areas of Steuben County.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2012Every state in 2012This day in weather historyWarnings in New York, February 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 360322, 360323.